Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 107, NWS Sioux Falls, SD

July 18, 2018Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 2018, 4:18 PM CDT for Charles Mix County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 4:18 PM CDT (21:18 UTC)
Expired
Jul 18, 2018, 5:00 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:25 PM CDTHAIL 1.751 Nnw Geddes, SDVERY JAGGED HAIL, AND HARDLY RAINING ANY LIQUID DROPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 3:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS53 KFSD 182118
SVRFSD
SDC023-182200-
/O.NEW.KFSD.SV.W.0107.180718T2118Z-180718T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
418 PM CDT WED JUL 18 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Charles Mix County in south central South Dakota...

* Until 500 PM CDT.

* At 418 PM CDT, a severe thunderstorm was located over Geddes, or 12
  miles northwest of Lake Andes, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lake Andes around 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
South Dakota.

LAT...LON 4339 9874 4338 9871 4337 9871 4337 9868
      4329 9841 4311 9852 4325 9883
TIME...MOT...LOC 2118Z 292DEG 18KT 4330 9870 

HAIL...1.25IN
WIND...60MPH
 
$$

JM
2 follow-up statements
796 
WWUS53 KFSD 182132
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
432 PM CDT WED JUL 18 2018

SDC023-182200-
/O.CON.KFSD.SV.W.0107.000000T0000Z-180718T2200Z/
Charles Mix SD-
432 PM CDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL CHARLES MIX COUNTY...

At 430 PM CDT, a severe thunderstorm was located near Geddes, or 9
miles northwest of Lake Andes, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public reported. At 425 pm, golf ball size hail was 
         reported 1 mile NNW of Geddes.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Lake Andes around 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
South Dakota.

LAT...LON 4339 9874 4338 9871 4337 9871 4337 9868
      4329 9841 4311 9852 4325 9883
TIME...MOT...LOC 2130Z 292DEG 18KT 4328 9862 

HAIL...1.75IN
WIND...60MPH
 
$$

JM
512 
WWUS53 KFSD 182154
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
454 PM CDT WED JUL 18 2018

SDC023-182204-
/O.EXP.KFSD.SV.W.0107.000000T0000Z-180718T2200Z/
Charles Mix SD-
454 PM CDT WED JUL 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLES MIX COUNTY
WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1100 PM CDT for south central
South Dakota.

LAT...LON 4339 9874 4338 9871 4337 9871 4337 9868
      4329 9841 4311 9852 4325 9883
TIME...MOT...LOC 2154Z 292DEG 18KT 4324 9848 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:11 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 18, 12:11 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1211 PM CDT Wed Jul 18 2018

.SHORT TERM...(Today and Tonight)
Issued at 411 AM CDT Wed Jul 18 2018

Main highlight of the entire forecast package is the widespread
showers and thunderstorms expected by this evening. Wave digging
into the high northern Plains seen on satellite water vapor imagery
will continue translating eastward through the short term period,
providing plenty of forcing for lift across the CWA by this
afternoon. Still thinking the well advertised moderate rain forecast
is on track, with most places receiving 0.5 to 1.5 inches, with
locally higher amounts. PWAT values, while high, are not off the
charts, but storm motion looks to be slow with Corfidi vectors and 0-
6 km mean flow both being less than 25 kts and generally getting
slower as the upper wave pivots as it reaches the eastern Dakotas.

Other concern in the short term is the potential for severe weather.
There appears to be a small window in which storm redevelopment may
occur in central SD before heading east-southeast into our
southwestern CWA - mainly southwest of a 9V9-YKN line. Given the
backed winds at the surface and the additional deep shear courtesy
of the upper jet nosing into the region, could have a few hours with
a threat for organized convection, and can't totally rule out an
isolated tornado. As continued ascent leads to more widespread
showers and storms by the evening, expect storms to agglomerate and
the severe threat to diminish as the previously discussed heavy rain
threat begins to ramp up.

.LONG TERM...(Thursday through Tuesday)
Issued at 411 AM CDT Wed Jul 18 2018

Long term period begins with the lingering effects of the upper
wave on Thursday. Expect SW MN to be the cool spot as showers
linger in the morning and skies slowly clear through the day.
Meanwhile, south central SD will be sunny and could reach 90.
Superblend actually did a decent job of illustrating this contrast
in temperatures, so only had to tweak it a bit to get something
realistic.

The remainder of the extended features mostly benign weather. The
upper low continues to build eastward into the Great Lakes for
Friday, with a slight chance for showers and thunderstorms in our
eastern CWA as a disturbance rounds the backside of this feature.
Otherwise, a return to the nice weather appears to be in store for
Saturday as ridging aloft builds in. A small disturbance rides the
ridge on Sunday, so left in chance PoPs during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1208 PM CDT Wed Jul 18 2018

Showers and thunderstorms will become more numerous west of
Interstate 29 through the afternoon. The thunderstorm threat will
then spread east towards Interstate 29, southwest MN and northwest
IA during the evening and overnight hours. MVFR ceilings will
become likely late tonight as the rainfall exits.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...08
Hazardous weather outlook, Jul 18, 3:38 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
338 AM CDT Wed Jul 18 2018

NEZ013-014-SDZ050-057>060-063>065-068>070-190845-
Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-
Douglas-Hutchinson-Bon Homme-Yankton-Clay SD-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon with hail up to
quarter size and wind gusts up to 60 mph being the main threats.
Additionally, an isolated tornado cannot be ruled out. Furthermore,
heavy rain may become an issue this afternoon through tonight due
to expected slow movement of showers and thunderstorms. Expect
half an inch to an inch and a half of rainfall with locally higher
amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 7 pm this
afternoon.

IAZ001-012-020-031-SDZ038-039-052>055-061-062-066-067-071-190845-
Lyon IA-Sioux-Plymouth-Woodbury-Beadle-Kingsbury-Jerauld-Sanborn-
Miner-Lake-McCook-Minnehaha-Turner-Lincoln SD-Union-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, central South Dakota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon with hail up to
quarter size and wind gusts up to 60 mph being the main threats.
Furthermore, heavy rain may become an issue this afternoon
through overnight tonight due to expected slow movement of
showers and thunderstorms. Expect half an inch to an inch and a
half of rainfall with locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 7 pm this
afternoon.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ040-056-190845-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Brookings-Moody-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.

.DAY ONE...Today and Tonight

Heavy rain may become an issue this afternoon through overnight tonight
due to expected slow movement of showers and thunderstorms.
Expect half an inch to an inch and a half of rainfall with locally
higher amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Local storm report, Jul 18, 3:09 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             7 NW PLATTE             43.47N 98.93W
07/18/2018  M0.88 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            HEAVY RAIN AND NICKEL SIZED HAIL. WIND GUSTS
            40 TO 50 MPH PRECEDED THE HAIL.

&&

TRM
Local storm report, Jul 18, 3:28 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             PLATTE                  43.39N 98.84W
07/18/2018  E0.25 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            PEA SIZED HAIL AND HEAVY RAIN.

&&

TRM
Local storm report, Jul 18, 3:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
352 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      9 S PUKWANA             43.65N 99.16W
07/18/2018                   BRULE              SD   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS CLOSED DUE TO FLASH
            FLOODING.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:05 PM CDTSevere Thunderstorm WarningFSDBrule40 min
Jul 18, 1:38 PM CDTFlash Flood WarningFSDBrule4 hr
Jul 18, 2:46 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix44 min
Jul 18, 5:58 PM CDTAreal Flood WarningFSDBrule24 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.